Numerische Mathematik

, Volume 135, Issue 3, pp 923–952 | Cite as

Discrete maximal parabolic regularity for Galerkin finite element methods



The main goal of the paper is to establish time semidiscrete and space-time fully discrete maximal parabolic regularity for the time discontinuous Galerkin solution of linear parabolic equations. Such estimates have many applications. They are essential, for example, in establishing optimal a priori error estimates in non-Hilbertian norms without unnatural coupling of spatial mesh sizes with time steps.


  1. 1.
    Coulhon, T., Duong, X.T.: Maximal regularity and kernel bounds: observations on a theorem by Hieber and Prüss. Adv. Differ. Equ. 5(1–3), 343–368 (2000)MATHGoogle Scholar
  2. 2.
    Haller-Dintelmann, R., Rehberg, J.: Maximal parabolic regularity for divergence operators including mixed boundary conditions. J. Differ. Equ. 247(5), 1354–1396 (2009). doi:10.1016/j.jde.2009.06.001 MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Hieber, M., Prüss, J.: Heat kernels and maximal \(L^p\)-\(L^q\) estimates for parabolic evolution equations. Commun. Partial Differ. Equ. 22(9–10), 1647–1669 (1997). doi:10.1080/03605309708821314 MathSciNetMATHGoogle Scholar
  4. 4.
    Hömberg, D., Meyer, C., Rehberg, J., Ring, W.: Optimal control for the thermistor problem. SIAM J. Control Optim. 48(5), 3449–3481 (2009/10). doi:10.1137/080736259
  5. 5.
    Krumbiegel, K., Rehberg, J.: Second order sufficient optimality conditions for parabolic optimal control problems with pointwise state constraints. SIAM J. Control Optim. 51(1), 304–331 (2013). doi:10.1137/120871687 MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Kunisch, K., Pieper, K., Vexler, B.: Measure valued directional sparsity for parabolic optimal control problems. SIAM J. Control Optim. 52(5), 3078–3108 (2014)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Leykekhman, D., Vexler, B.: Optimal a priori error estimates of parabolic optimal control problems with pointwise control. SIAM J. Numer. Anal. 51(5), 2797–2821 (2013). doi:10.1137/120885772 MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Leykekhman, D., Vexler, B.: A priori error estimates for three dimensional parabolic optimal control problems with pointwise control. SIAM J. Control Optim. (2016) (Accepted)Google Scholar
  9. 9.
    Leykekhman, D., Vexler, B.: Pointwise best approximation results for Galerkin finite element solutions of parabolic problems. SIAM J. Numer. Anal. 54(3), 1365–1384 (2016). doi:10.1137/15M103412X MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Geissert, M.: Discrete maximal \(L_p\) regularity for finite element operators. SIAM J. Numer. Anal. 44(2), 677–698 (electronic) (2006). doi:10.1137/040616553
  11. 11.
    Geissert, M.: Applications of discrete maximal \(L_p\) regularity for finite element operators. Numer. Math. 108(1), 121–149 (2007). doi:10.1007/s00211-007-0110-1 MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Li, B.: Maximum-norm stability and maximal \(L^p\) regularity of FEMs for parabolic equations with Lipschitz continuous coefficients. Numer. Math. 131(3), 489–516 (2015)Google Scholar
  13. 13.
    Blunck, S.: Analyticity and discrete maximal regularity on \(L_p\)-spaces. J. Funct. Anal. 183(1), 211–230 (2001). doi:10.1006/jfan.2001.3740 MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Blunck, S.: Maximal regularity of discrete and continuous time evolution equations. Stud. Math. 146(2), 157–176 (2001). doi:10.4064/sm146-2-3 MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Portal, P.: Maximal regularity of evolution equations on discrete time scales. J. Math. Anal. Appl. 304(1), 1–12 (2005). doi:10.1016/j.jmaa.2004.09.003 MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Guidetti, D.: Backward Euler scheme, singular Hölder norms, and maximal regularity for parabolic difference equations. Numer. Funct. Anal. Optim. 28(3–4), 307–337 (2007). doi:10.1080/01630560701285594 MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Guidetti, D.: Maximal regularity for parabolic equations and implicit Euler scheme. In: Mathematical analysis seminar, University of Bologna Department of Mathematics: Academic Year 2003/2004. Academic Year 2004/2005 (Italian), pp. 253–264. Tecnoprint, Bologna (2007)Google Scholar
  18. 18.
    Ashyralyev, A., Sobolevskiĭ, P.E.: Well-posedness of parabolic difference equations. In: Operator Theory: Advances and Applications, vol. 69. Birkhäuser Verlag, Basel (1994). doi:10.1007/978-3-0348-8518-8 (Translated from the Russian by A. Iacob)
  19. 19.
    Eriksson, K., Johnson, C., Thomée, V.: Time discretization of parabolic problems by the discontinuous Galerkin method. RAIRO Modél. Math. Anal. Numér. 19(4), 611–643 (1985)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Eriksson, K., Johnson, C.: Adaptive finite element methods for parabolic problems. I. A linear model problem. SIAM J. Numer. Anal. 28(1), 43–77 (1991). doi:10.1137/0728003 MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Eriksson, K., Johnson, C.: Adaptive finite element methods for parabolic problems. II. Optimal error estimates in \(L_\infty L_2\) and \(L_\infty L_\infty \). SIAM J. Numer. Anal. 32(3), 706–740 (1995). doi:10.1137/0732033 MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Schmich, M., Vexler, B.: Adaptivity with dynamic meshes for space-time finite element discretizations of parabolic equations. SIAM J. Sci. Comput. 30(1), 369–393 (2007/08). doi:10.1137/060670468
  23. 23.
    Schötzau, D., Wihler, T.P.: A posteriori error estimation for \(hp\)-version time-stepping methods for parabolic partial differential equations. Numer. Math. 115(3), 475–509 (2010). doi:10.1007/s00211-009-0285-8 MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Lasaint, P., Raviart, P.A.: On a finite element method for solving the neutron transport equation. In: Mathematical Aspects of Finite Elements in Partial Differential Equations (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1974), pp. 89–123. Publication No. 33. Math. Res. Center, Univ. of Wisconsin-Madison, Academic Press, New York (1974)Google Scholar
  25. 25.
    Richter, T., Springer, A., Vexler, B.: Efficient numerical realization of discontinuous Galerkin methods for temporal discretization of parabolic problems. Numer. Math. 124(1), 151–182 (2013). doi:10.1007/s00211-012-0511-7 MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Becker, R., Meidner, D., Vexler, B.: Efficient numerical solution of parabolic optimization problems by finite element methods. Optim. Methods Softw. 22(5), 813–833 (2007). doi:10.1080/10556780701228532 MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Meidner, D., Vexler, B.: A priori error analysis of the Petrov–Galerkin Crank–Nicolson scheme for parabolic optimal control problems. SIAM J. Control Optim. 49(5), 2183–2211 (2011). doi:10.1137/100809611 MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Chrysafinos, K.: Discontinuous Galerkin approximations for distributed optimal control problems constrained by parabolic PDE’s. Int. J. Numer. Anal. Model. 4(3–4), 690–712 (2007)MathSciNetMATHGoogle Scholar
  29. 29.
    Meidner, D., Vexler, B.: Adaptive space-time finite element methods for parabolic optimization problems. SIAM J. Control Optim. 46(1), 116–142 (electronic) (2007). doi:10.1137/060648994
  30. 30.
    Meidner, D., Vexler, B.: A priori error estimates for space-time finite element approximation of parabolic optimal control problems. Part I: problems without control constraints. SIAM J. Control Optim. 47(3), 1150–1177 (2008)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Meidner, D., Vexler, B.: A priori error estimates for space-time finite element approximation of parabolic optimal control problems. Part II: problems with control constraints. SIAM J. Control Optim. 47(3), 1301–1329 (2008)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Meidner, D., Rannacher, R., Vexler, B.: A priori error estimates for finite element discretizations of parabolic optimization problems with pointwise state constraints in time. SIAM J. Control Optim. 49(5), 1961–1997 (2011). doi:10.1137/100793888 MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Thomée, V.: Galerkin finite element methods for parabolic problems. Springer Series in Computational Mathematics, vol. 25, 2nd edn. Springer, Berlin (2006)Google Scholar
  34. 34.
    Shen, Z.W.: Resolvent estimates in \(L^p\) for elliptic systems in Lipschitz domains. J. Funct. Anal. 133(1), 224–251 (1995). doi:10.1006/jfan.1995.1124 MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Haller-Dintelmann, R., Meyer, C., Rehberg, J., Schiela, A.: Hölder continuity and optimal control for nonsmooth elliptic problems. Appl. Math. Optim. 60(3), 397–428 (2009). doi:10.1007/s00245-009-9077-x MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Eriksson, K., Johnson, C., Larsson, S.: Adaptive finite element methods for parabolic problems. VI. Analytic semigroups. SIAM J. Numer. Anal. 35(4), 1315–1325 (electronic) (1998). doi:10.1137/S0036142996310216
  37. 37.
    Egert, M., Rozendaal, J.: Convergence of subdiagonal Padé approximations of \(C_0\)-semigroups. J. Evol. Equ. 13(4), 875–895 (2013). doi:10.1007/s00028-013-0207-1 MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Bakaev, N.Y., Thomée, V., Wahlbin, L.B.: Maximum-norm estimates for resolvents of elliptic finite element operators. Math. Comput. 72(244), 1597–1610 (electronic) (2003). doi:10.1090/S0025-5718-02-01488-6
  39. 39.
    Li, B., Sun, W.: Maximal \(l^p\) analysis of finite element solutions for parabolic equations with nonsmooth coefficients in convex polyhedra. (Preprint) arXiv:1501.07345 (2015)
  40. 40.
    Leykekhman, D., Vexler, B.: Finite element pointwise results on convex polyhedral domains. SIAM J. Numer. Anal. 54(2), 561–587 (2016). doi:10.1137/15M1013912 MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Bakaev, N.Y., Crouzeix, M., Thomée, V.: Maximum-norm resolvent estimates for elliptic finite element operators on nonquasiuniform triangulations. M2AN Math. Model. Numer. Anal. 40(5), 923–937 (2006). doi:10.1051/m2an:2006040 (2007)

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ConnecticutStorrsUSA
  2. 2.Lehrstuhl für Optimalsteuerung, Fakultät für MathematikTechnische Universität MünchenGarching b. MünchenGermany

Personalised recommendations